Alert archive / Missouri / River Flood Warnings in 2012

River Flood Warning 25, NWS Kansas City, MO

April 14, 2012Cooper County, Missouri

NWS Kansas City, MO issued this river flood warning at Apr 14, 2012, 5:36 PM CDT for Cooper County, Missouri. It took effect at Apr 15, 2012, 12:29 AM CDT. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Apr 14, 2012, 5:36 PM CDT (22:36 UTC)
In effect from
Apr 15, 2012, 12:29 AM CDT
Expired
Apr 15, 2012, 2:29 AM CDT
In force
2 hr
Issued by
NWS Kansas City, MO
Flood severity
Minor

County Cooper County, MO

The radar

The Pleasant Hill radar (KEAX), 126 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Petite Saline Creek near Boonville (BONM7). The gauge peaked at 15.41 ft at Apr 14, 2012, 10:00 PM CDT.

actionminormoderate510152004/1404/1504/16
Action stage
11 ft
Minor stage
16 ft
Moderate stage
19.5 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06909950, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

089 
WGUS43 KEAX 142236
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED          
FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
536 PM CDT SAT APR 14 2012
  

...THE NATIONAL WEATHER SERVICE IN PLEASANT HILL MO HAS ISSUED A 
FLOOD WARNING FOR THE FOLLOWING RIVERS IN MISSOURI... 

  PETITE SALINE CREEK NEAR BOONVILLE AFFECTING COOPER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH FLOWING WATER. NEARLY HALF OF ALL FLOOD 
FATALITIES ARE VEHICLE RELATED. AS LITTLE AS 6 INCHES OF WATER MAY 
CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. TWO FEET OF WATER WILL 
CARRY MOST VEHICLES AWAY.  THIS PRODUCT ALONG WITH ADDITIONAL WEATHER
AND STREAM INFORMATION IS AVAILABLE AT WWW.WEATHER.GOV/KC/.

&&

MOC053-152236-
/O.NEW.KEAX.FL.W.0025.120415T0815Z-120416T1443Z/
/BONM7.1.ER.120415T0815Z.120415T1200Z.120415T1443Z.UU/
536 PM CDT SAT APR 14 2012

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL MO HAS ISSUED A 

* FLOOD WARNING FOR 
  THE PETITE SALINE CREEK NEAR BOONVILLE.
* FROM LATE TONIGHT TO MONDAY MORNING.
* AT  4:30 PM SATURDAY THE STAGE WAS 13.5 FEET. 
* FLOOD STAGE IS 16.0 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE BY SUNDAY MORNING AND CONTINUE TO
  RISE TO NEAR 16.5 FEET BY SUNDAY MORNING. THE RIVER WILL FALL BELOW
  FLOOD STAGE BY LATE SUNDAY MORNING.
* AT 16.0 FEET...LOW LYING WOODLANDS AND FIELDS NEAR THE CREEK FLOOD.

&& 
                       LATEST                   
LOCATION          FS   STAGE  DAY/TIME    FORECAST

PETITE SALINE CREEK
  BOONVILLE       16   13.5   SAT 04 PM   16.5 SUNDAY MORNING

$$
2 follow-up statements
157 
WGUS83 KEAX 150259
FLSEAX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
959 PM CDT SAT APR 14 2012
   
...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN 
MISSOURI...
 
  LAMINE RIVER NEAR OTTERVILLE AFFECTING COOPER COUNTY.
  PETITE SALINE CREEK NEAR BOONVILLE AFFECTING COOPER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH FLOWING WATER. NEARLY HALF OF ALL FLOOD 
FATALITIES ARE VEHICLE RELATED. AS LITTLE AS 6 INCHES OF WATER MAY 
CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. TWO FEET OF WATER WILL 
CARRY MOST VEHICLES AWAY.  THIS PRODUCT ALONG WITH ADDITIONAL WEATHER
AND STREAM INFORMATION IS AVAILABLE AT WWW.WEATHER.GOV/KC/.

&&

MOC053-160259-
/O.EXT.KEAX.FL.W.0024.000000T0000Z-120416T1213Z/
/OTTM7.2.ER.120414T1416Z.120415T0030Z.120415T1213Z.NO/
959 PM CDT SAT APR 14 2012

THE FLOOD WARNING CONTINUES FOR
  THE LAMINE RIVER NEAR OTTERVILLE.
* UNTIL MONDAY MORNING.
* AT  9:15 PM SATURDAY THE STAGE WAS 19.5 FEET. 
* FLOOD STAGE IS 15.0 FEET.
* MODERATE FLOODING IS OCCURRING AND MODERATE FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL FALL BELOW FLOOD STAGE BY SUNDAY MORNING.
* AT 18.0 FEET...SOME GRAVEL ROADS UPSTREAM AND DOWNSTREAM FROM 
  OTTERVILLE ARE UNDER WATER. IN ADDITION STATE HIGHWAY 135 MAY BE 
  OVERTOPPED BY FLOOD WATERS 2 MILES NORTH OF CLIFTON CITY.
* AT 15.0 FEET...LOW LYING WOODLANDS AND FIELDS ALONG THE RIVER 
  FLOOD.

&& 
                       LATEST                   
LOCATION          FS   STAGE  DAY/TIME    FORECAST

LAMINE RIVER
  OTTERVILLE      15   19.5   SAT 09 PM   19.2 EARLY SUNDAY MORNING

$$

MOC053-160258-
/O.EXT.KEAX.FL.W.0025.120415T0529Z-120416T1258Z/
/BONM7.1.ER.120415T0529Z.120415T1200Z.120415T1258Z.UU/
959 PM CDT SAT APR 14 2012

THE FLOOD WARNING CONTINUES FOR
  THE PETITE SALINE CREEK NEAR BOONVILLE.
* UNTIL MONDAY MORNING.
* AT  9:30 PM SATURDAY THE STAGE WAS 15.4 FEET. 
* FLOOD STAGE IS 16.0 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE BY EARLY SUNDAY MORNING AND 
  CONTINUE TO RISE TO NEAR 16.5 FEET BY SUNDAY MORNING. THE RIVER 
  WILL FALL BELOW FLOOD STAGE BY SUNDAY MORNING.
* AT 16.0 FEET...LOW LYING WOODLANDS AND FIELDS NEAR THE CREEK FLOOD.

&& 
                       LATEST                   
LOCATION          FS   STAGE  DAY/TIME    FORECAST

PETITE SALINE CREEK
  BOONVILLE       16   15.4   SAT 09 PM   16.5 SUNDAY MORNING

$$
143 
WGUS83 KEAX 150729
FLSEAX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
229 AM CDT SUN APR 15 2012
   

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
MISSOURI...
 
  PETITE SALINE CREEK NEAR BOONVILLE AFFECTING COOPER COUNTY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH FLOWING WATER. NEARLY HALF OF ALL FLOOD 
FATALITIES ARE VEHICLE RELATED. AS LITTLE AS 6 INCHES OF WATER MAY 
CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. TWO FEET OF WATER WILL 
CARRY MOST VEHICLES AWAY.  THIS PRODUCT ALONG WITH ADDITIONAL WEATHER
AND STREAM INFORMATION IS AVAILABLE AT WWW.WEATHER.GOV/KC/.

&&

MOC053-150759-
/O.CAN.KEAX.FL.W.0025.000000T0000Z-120416T1258Z/
/BONM7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
229 AM CDT SUN APR 15 2012

THE FLOOD WARNING IS CANCELLED FOR
  THE PETITE SALINE CREEK NEAR BOONVILLE.
* AT  1:30 AM SUNDAY THE STAGE WAS 14.6 FEET. 
* FLOOD STAGE IS 16.0 FEET.
* FORECAST...THE RIVER CRESTED BELOW FLOOD STAGE AT 15.4 FEET.  THE 
  RIVER WILL CONTINUE TO FALL TO 8.3 FEET BY MONDAY MORNING.
* AT 16.0 FEET...LOW LYING WOODLANDS AND FIELDS NEAR THE CREEK FLOOD.

&& 
                       LATEST                   
LOCATION          FS   STAGE  DAY/TIME    FORECAST

PETITE SALINE CREEK
  BOONVILLE       16   14.6   SUN 01 AM   12.6 THIS MORNING

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Apr 14, 4:32 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 14, 4:32 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
432 PM CDT SAT APR 14 2012

.DISCUSSION...

Short Range (Today through Sunday)...

A subtle upper level shortwave sparked convection this morning
across Eastern Nebraska southwestward into Central Kansas. Elevated
convection from this morning has become surface based and damaging
winds...large hail...and a few tornadoes have occurred across the
aforementioned areas. Storms lifting across northeastern Kansas may
move into the clip the forecast area across northwestern Missouri
this evening. If storms make it this far east...model soundings
indicate CAPE values between 1500-2000 J/KG and helicity values
between 300-400 which would provide more than enough instability and
shear to produce storms capable of producing large hail...damaging
winds and even a tornado would be possible as storms could interact
with a surface warm front which lies across northern Missouri. These
storms will then lift north of the area and then attention will turn
further to the west across central Kansas and western Oklahoma where
ongoing supercells have fired along a dryline. Later this evening a
120-140kt jet core will round the base of a upper level trough and
provide the greater upper level support for this system and help a
cold front out across western Kansas. As this cold front overtakes
the dryline the discrete supercells that have formed along this
dryline this evening will eventually congeal into a squall line or
QLCS. This line will then move quickly east across central and
eastern Kansas towards the forecast area. This line is not progged
to move into the west end of the forecast area until after midnight
the main threat with this line will be damaging winds and large hail
however...enough shear may be available to produce an embedded
tornado. This line will then track quickly eastward across western
Missouri during the early morning hours and weaken as it moves into
central Missouri. Severe potential on the day Sunday is conditional
on how quickly the atmosphere can recover and the location of any
boundaries laid out by the overnight convection. The best chance for
severe storms will be over the eastern CWA during the late
morning/early afternoon hours and thusly have kept thunder chances
across the eastern CWA in the likely category for tomorrow
afternoon. Otherwise the potential for severe weather will shift to
the east of the CWA during the afternoon as the aforementioned cold
front move through the area. Winds will be strong and gusty behind
the front out of the southwest around 20-30 MPH gusting to 30-40 MPH
thus a wind advisory may need to be issued but have held off on this
until the next update.

73

Medium Range (Monday through Friday)...

Medium range models are advertising the evolution to a zonal flow
pattern early next week with progressive embedded shortwave troughs.
Typically with this type of pattern the timing of individual waves
are suspect. However, the 12z model runs are in reasonably good
agreement. To help smooth out some of the minor differences have
used the consensus model output for the grids.

The departing cyclone which will bring us our significant weather
will be losing its grip on us as we will be in the backwash of the
system. However, a fast moving impulse will drop through the Central
Plains Monday night and could wring out some light shower activity
from Ks through northern/central MO. Since the bulk of the moisture
will have long since been stripped away by the passing of the
previously mentioned cyclone any precipitation will have to be wrung
out of the clouds that this system brings with it from the Pacific
Ocean.

The next fast moving shortwave will likely track across the Northern
Plains and Upper MS Valley with most of the precipitation skirting
by to the north of MO.

The third system arriving for Thursday night should have a better
chance of providing greater spatial coverage and rainfall amounts as
its forecast track is further south and should be aided by
increasing isentropic ascent along a frontal boundary.

MJ

Medium Range (Tuesday-Friday)...

A more quiet weather pattern is expected for next week as more of a
zonal flow sets up over the central U.S. For Tuesday, an area of
high pressure will be over the Great Lakes region, resulting in
light southerly winds into the region and temperatures near seasonal
normal. Models show a shortwave tracking eastward across the
Northern Plains Tuesday night and Wednesday. A few scattered showers
are possible across north central and northeast Missouri Wednesday
afternoon and evening as a cold front extending from the surface low
beneath the shortwave dips southward into the area. These showers
will clear out by Thursday morning as the shortwave progresses
eastward, however models are showing the frontal boundary becoming
stationary near the Missouri/Iowa border. For Thursday, with high
pressure over the southeastern U.S. and a second surface low just
east of the Rockies, southerly winds will help boost temperatures
above normal into the 70s. Depending upon where the stationary
boundary is located in the vicinity of the Missouri/Iowa border,
additional scattered showers and thunderstorms are possible Thursday
afternoon across extreme northern Missouri. Better chances for more
widespread precipitation look to be Thursday night and Friday as the
surface low and associated cold front progress eastward into the
region. Models show precipitation exiting east of the region by
Friday evening. These showers and thunderstorms will help to drop
temperatures a few degrees for Friday, but still looking at above
normal conditions.

ACH

&&

.AVIATION...

For the 18Z TAFs...Showers and thunderstorms that have developed
west of the terminals this afternoon will remain to the west
although STJ may have a few thunderstorm in the VC through 19Z.
Otherwise...models depict a second area of thunderstorms developing
across southern Kansas that may lift into the VC of the terminals
for late this afternoon/evening best chance on timing is between
22z-01z. A third chance for thunderstorms will come in the overnight
hours as a line of thunderstorms is forecast to move through the
terminals. Due to uncertainty of the timing of this line have
included VCTS at 09Z at the terminals. Winds will be out of the
south between 15-25kt with gusts between 20-30kt through the TAF
period.

73

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Apr 14, 1:43 PM CDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
143 PM CDT SAT APR 14 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
143 PM CDT SAT APR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE STORMS ARE ONGOING ACROSS EASTERN NEBRASKA THROUGH CENTRAL KANSAS
INTO WESTERN OKLAHOMA...THESE STORMS MAY SPREAD NORTHEAST INTO EXTREME
NORTHEASTERN KANSAS AND NORTHWESTERN MISSOURI DURING THE LATE
AFTERNOON AND EVENING HOURS. LARGE HAIL...DAMAGING WINDS...AND
POSSIBLY A FEW TORNADOES...ALONG WITH HEAVY RAIN...WILL ALL BE
POSSIBLE WITH THIS ACTIVITY . THE BEST RISK FOR SEVERE WEATHER
TONIGHT WILL LIE BASICALLY ALONG AND WEST OF INTERSTATE 35 WHERE A
MODERATE RISK IS IN PLACE.

AFTER MIDNIGHT TONIGHT ANOTHER ROUND OF SEVERE THUNDERSTORMS WILL BE
POSSIBLE AS THUNDERSTORMS ACROSS CENTRAL KANSAS ARE EXPECTED TO DEVELOP
INTO A LINE AND MOVE INTO EASTERN KANSAS AND THEN QUICKLY INTO
WESTERN MISSOURI. THE MAIN THREAT WITH THIS LINE OF THUNDERSTORM WILL
BE THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL HOWEVER...A FEW
TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE RISK OF SEVERE THUNDERSTORMS WILL CONTINUE ON SUNDAY ACROSS
CENTRAL AND EASTERN MISSOURI...BUT BE HIGHLY DEPENDENT ON THE LOCATION OF ANY
BOUNDARIES LEFT OVER FROM THE OVERNIGHT STORMS. ANY SEVERE THUNDERSTORMS THAT
DO OCCUR WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING
WINDS...AND HEAVY RAIN.

ADDITIONALLY...STRONG AND GUSTY WINDS WILL LIKELY SPREAD ACROSS THE
ENTIRE OUTLOOK AREA SUNDAY BEHIND ANY EXITING STORMS. AT THIS TIME
SUSTAINED WIND SPEEDS OF 30 MPH WITH GUSTS ABOVE 40 MPH LOOK
POSSIBLE FROM THE MID-MORNING HOURS THROUGH THE AFTERNOON HOURS
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT IN AREAS ALONG AND WEST OF
INTERSTATE 35.

MELL

In the hours before

Special weather statement, Apr 14, 4:18 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
418 PM CDT SAT APR 14 2012

MOZ001-142140-
ATCHISON MO-
418 PM CDT SAT APR 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN ATCHISON
COUNTY UNTIL 440 PM CDT...

AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF AUBURN...OR 29 MILES WEST OF
TARKIO...MOVING NORTHEAST AT 60 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHWESTERN ATCHISON COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4059 9576 4059 9565 4056 9567 4055 9569
      4054 9569 4052 9571 4052 9576 4053 9577
      4058 9578
TIME...MOT...LOC 2118Z 212DEG 50KT 4048 9589

CDB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 4:07 AM CDTAreal Flood AdvisoryEAXBates3 hr
Apr 14, 7:43 AM CDTRiver Flood WarningEAXCooper24 hr
Apr 14, 5:14 PM CDTSevere Thunderstorm WarningEAXAtchison46 min

Nearby

River Flood Warnings in Missouri, 2012Every river flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.